Should oral anticoagulants be restarted after warfarin-associated cerebral haemorrhage in patients with atrial fibrillation?
Thromb Haemost. 2013 Nov 21;111(1)
Authors: Paciaroni M, Agnelli G
Intracranial haemorrhage (ICH), which affects up to 1% of patients on oral anticoagulation per year, is the most feared and devastating complication of this treatment. After such an event, it is unclear whether anticoagulant therapy should be resumed. Such a decision hinges upon the assessment of the competing risks of haematoma growth or recurrent ICH and thromboembolic events. ICH location and the risk for ischaemic cerebrovascular event seem to be the key factors that lead to risk/benefit balance of restarting anticoagulation after ICH. Patients with lobar haemorrhage or cerebral amyloid angiopathy remain at higher risk for anticoagulant-related ICH recurrence than thromboembolic events and, therefore would be best managed without anticoagulants. Patients with deep hemispheric ICH and a baseline risk of ischemic stroke >6.5% per year, that corresponds to CHADS2≥ 4 or CHA2DS2-VASc ≥ 5, may receive net benefit from restarting anticoagulation. To date, a reasonable recommendation regarding time to resumption of anticoagulation therapy would be after 10 weeks. Available data regarding the role of magnetic resonance imaging in assessing the risks of both ICH and warfarin-related ICH do not support the use of this test for excluding anticoagulation in patients with atrial fibrillation.
PMID: 24258528 [PubMed - as supplied by publisher]